[Skip to Content]
[Skip to Content Landing]
Other Articles
November 24, 1951

VISUAL SYMPTOMS AFTER DIGITOXIN THERAPY

Author Affiliations

New York

From Manhattan General Hospital.

JAMA. 1951;147(13):1231-1233. doi:10.1001/jama.1951.03670300045011
Abstract

The demonstration by Travell and Gold1 that digitoxin is almost completely absorbed from the gastrointestinal tract in man has led to an ever-increasing popularity in the use of this digitalis glycoside. Many physicians are now employing digitoxin ("digitaline Nativelle," purodigin®, and crystodigin) in preference to digitalis leaf in congestive failure and arrhythmias requiring digitalis therapy. Although Gold and his co-workers2 have emphasized that the full oral digitalizing dose of 1.2 mg. and the maintenance dose of 0.2 mg. can be given with safety, several reports of digitoxin toxicity have recently appeared in the literature.3

Ocular symptoms associated with digitalis poisoning have long been known to the medical profession. Recently, eye symptoms have also been described resulting from the ingestion of digitoxin, but these were associated with more serious cardiac abnormalities. The following four cases illustrate visual disorders arising shortly after digitoxin therapy with no other evidence of

First Page Preview View Large
First page PDF preview
First page PDF preview
×